Be Checked For Cataracts And Retinal Cysts When On Tamoxifen

This tip is of vital importance for anyone on tamoxifen, which is prescribed for a breast cancer patient. As well as having an annual mammogram, make sure you have an annual eye exam.

I went for my annual eye exam and was diagnosed as having cataracts and was sent to an ophthalmologist to verify whether surgery was needed yet. The ophthalmologist told me that my cataracts were not ready for surgery however he did find what he thought was either a cyst or a hole in my retina. I then was referred to a retinal specialist who diagnosed me as having a definite cyst on my retina. I was told that it could possibly correct itself or if it progressed, I would end up with a hole in my retina. This was determined by an eye scan. I was told to return in 6 month as a follow up.

Ad


The following morning, I received a phone call from the retinal specialist telling me that she did some research on my condition and found that tamoxifen could cause cataracts as well as the retinal cyst. The cataract part did not bother me as surgery can remedy that. Her main concern was that my other eye could end up with a cyst and then I would have big problems with my vision and possibly surgery with no guarantee. She suggested that my oncologist be contacted which I did and she said that seeing that I had been on the tamoxifen for 3 1/2 years that I had greatly benefited from it and to discontinue it.

I wear glasses and I normally go for an annual exam. But for those that do not wear glasses and take tamoxifen, do yourself a favor and make sure you keep a close watch on your eyes. My doctor told me that there are thousands upon thousands of patients that take tamoxifen yet only 3 patients have been documented as having retinal cysts that have been attributed to being caused by the tamoxifen. If this tip has helped but one person my purpose of sending in this tip has been fulfilled.

By Kidena from Beverly, Massachusetts

Flag
January 27, 20080 found this helpful

I cannot thank you enough for posting this. Both my mother and my sister had breast cancer. My sister took Tamoxifin. My mother's oncologist, however, did not want her to take it because she already had macular degneration, and she said it could cause it in people who didn't have it and make it worse for those who did.

I was told to see an oncologist as a preventative measure by my doctor, since I had such a strong family history. The oncologist wanted me to take Tamoxifin, and I refused because of the macular degeneration. I figured I'd rather deal with breast cancer than blindness, as my mother is now blind from the macular degeneration. The doctor said she had never heard of any connection between Tamoxifin and macular degeneration.

Your post now makes me realize that there are a myriad of eye problems that can result in taking this drug. Thanks again for posting.

Ad
ReplyWas this helpful?Helpful? Yes
Flag
January 27, 20080 found this helpful

I cannot thank you enough for posting this. Both my mother and my sister had breast cancer. My sister took Tamoxifin. My mother's oncologist, however, did not want her to take it because she already had macular degneration, and she said it could cause it in people who didn't have it and make it worse for those who did.

I was told to see an oncologist as a preventative measure by my doctor, since I had such a strong family history. The oncologist wanted me to take Tamoxifin, and I refused because of the macular degeneration. I figured I'd rather deal with breast cancer than blindness, as my mother is now blind from the macular degeneration. The doctor said she had never heard of any connection between Tamoxifin and macular degeneration.

Your post now makes me realize that there are a myriad of eye problems that can result in taking this drug.

Thanks again for posting.

Ad
ReplyWas this helpful?Helpful? Yes
January 28, 20080 found this helpful

When I was on Tamoxifin, I had memory problems. One of my friends from church did too. When I told the doctor, he said there was no study on it, but it became so bad that I began to think I had dementia and he changed my medication. My memory problems cleared up after I was off it. Because there isn't a study on it, doesn't mean that it doesn't cause problems. Side effects of all the cancer drugs need to be watched.

Thanks for warning about eye problems associated with Tamoxifin. I should have my eyes checked again now that I am off of it.

ReplyWas this helpful?Helpful? Yes
April 13, 20150 found this helpful

Great tip! Although I realize rx drugs go are subjected to rigorous testing prior to it becoming available to the public, there have been many occasions where people experience adverse effects that were unknown or were not tested for.

ReplyWas this helpful?Helpful? Yes

Add your voice! Click below to comment. ThriftyFun is powered by your wisdom!

Related
In This Article
Physician Treating Cataracts
Preventing and Treating Cataracts
< Previous
Categories
Health & Beauty Prescription DrugsJanuary 25, 2008
Guide
image of library due date card
Remembering to Return Items to the Library
More
🎉
New Years Ideas!
🎄
Christmas Ideas!
Facebook
Pinterest
YouTube
Contests!
Newsletters
Ask a Question
Share a Post
You are viewing the desktop version of this page: View Mobile Site
© 1997-2016 by Cumuli, Inc. All Rights Reserved. Published by . Page generated on December 2, 2016 at 6:41:57 AM on 10.0.0.218 in 2 seconds. Use of this web site constitutes acceptance of ThriftyFun's Disclaimer and Privacy Policy. If you have any problems or suggestions feel free to Contact Us.
Loading Something Awesome!